NAMPA, ID 208-616-1994
BOISE, ID 208-505-9520

Medications that cause hearing loss and other side effects.

Medications that harm your ears are remarkably widespread. From common pain medication to tinnitus medicine, find out which of them has an effect on your hearing.

Drugs Can Affect Your Hearing

Pharmaceuticals are a nearly $500 billion industry and the United States accounts for close to half of that consumption. Do you regularly use over-the-counter medication? Or are you using ones that your doctor prescribes? It often happens that people neglect the warnings that come with nearly all medications because they think they won’t be impacted. That’s why emphasizing that some medications may increase your chance of hearing loss is so relevant. Some medications can, on a positive note, help your hearing, like tinnitus treatment. But how do you know which medicines are ok and which ones are the medications will be harmful? But if you get prescribed with a medication that is known to cause loss of hearing, what do you do? Here’s the good, the bad, and the ugly on medications.

1. Over-the-Counter Pain Relievers That Harm Your Hearing

The fact that such a common thing could cause hearing loss. How often hearing loss took place in people who were taking many different painkillers was analyzed by researchers. This link is backed by a number of studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital discovered something shocking. Over-the-counter painkillers, if used on a regular basis, will harm hearing. Regular use is described as 2 or more times per week. Individuals who deal with chronic pain usually take these types of medicines at least this frequently. Using too much aspirin at once could result in temporary loss of hearing, which may become permanent over time. NSAID drugs that contain ibuprofen, acetaminophen and naproxen seem to be the most prevalent. But you might be shocked to find the one with the strongest link. The culprit was acetaminophen. For men under the age of 50 hearing loss danger almost doubled if they were treating chronic pain with this medication. Just for the record, prescription painkillers aren’t any better. Hearing loss might be caused by the following:

  • Oxycodone
  • Fentinol
  • Methadone

It’s not clear precisely what causes this loss of hearing. The nerves in the inner ear that pick up sound could be destroyed by the reduction of blood flow possibly caused by these medications. That’s why sustained use of these medicines could result in permanent hearing loss.

2. Some Antibiotics Are Ototoxic

Most antibiotics are most likely relatively safe when taken as directed and you’re not allergic. But the kind of antibiotic called Aminoglycoside may increase hearing loss. Studies are in the early stages so we haven’t had reliable data on human studies yet. But there absolutely seem to be certain people who have noticed loss of hearing after taking these drugs. Results from animal-testing are persuasive enough. There might be something to be concerned about as indicated by the medical community. Every time mice are fed these antibiotics, they ultimately lose their hearing. The following ailments are commonly treated with Aminoglycoside antibiotics:

  • Bacterial meningitis
  • Cystic fibrosis
  • Tuberculosis (TB)
  • Some other respiratory diseases

More prolonged illnesses are managed over a longer duration with these. Pneumonia and children’s ear infection were, until very recently, typically treated by Neomycin. Alternate options are now being prescribed by doctors because of concerns about side effects. Why certain antibiotics play a role in hearing loss still requires more investigation. It would seem that they could cause swelling in the inner ear that results in long-term injury.

3. How Your Hearing is Impacted by Quinine

If you’ve ever had a gin and tonic, then you’ve had quinine. Quinine is the key ingredient that creates the bitterness in tonic and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between hearing loss an quinine aren’t that well-known. Reversible hearing loss has been observed in some malaria patients.

4. Your Hearing May be Damaged by Chemo Medications

When you go through chemo, you understand that there will be side-effects. Doctors are filling the body with toxins in an effort to eliminate cancer cells. Healthy cells and cancer are often indistinguishable by these toxins. These drugs are being looked at:

  • Carboplatin commonly known as Paraplatin
  • Bleomycin commonly known as Blenoxane
  • Cisplatin commonly known as Platinol

Regrettably, chemo-induced hearing loss is an integral trade off when dealing with cancer. You might want to speak with your hearing care expert about tracking your hearing while you’re going through cancer treatments. Or you could inform us what your individual situation is and discover if there are any recommendations we can make.

5. Hearing Loss And Loop Diuretics

You could be using diuretics to help manage fluid balance in your body. But the body can ultimately be dehydrated by taking it too far in one direction when attempting to regulate the issue with medication. This can lead to swelling when salt vs water ratios become unbalanced. Even though it’s normally temporary, this can cause loss of hearing. But if the imbalance is allowed to go on or keeps happening, hearing loss could be irreversible. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen long term hearing loss. If you’re taking the most common loop diuretic, Lasix, your doctor can advise you regarding which medications can have side effects if combined with it.

If You Are Taking Drugs That Cause Loss of Hearing What Should You do?

Never stop taking a drug that has been prescribed by a doctor without talking to your doctor first. Before you contact your doctor, you should take stock of all your medications. You can ask your doctor if there might be an alternative to any drugs that trigger hearing loss. You can also reduce your dependence on medications with certain lifestyle changes. You can get on a healthier path, in many cases, with small changes to your diet and some exercise. These changes might also be able to lessen pain and water retention while reinforcing your immune system. You should make an appointment to have your hearing checked as soon as you can particularly if you are using any ototoxic drugs. It can be difficult to notice loss of hearing at first because it progresses quite slowly. But don’t be mistaken: it can affect your health and happiness in ways you might not realize, and catching it early gives you more choices for treatment.